Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

August 21, 2003Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2003, 2:22 PM MDT for Kane County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 2:22 PM MDT (20:22 UTC)
Expired
Aug 21, 2003, 3:00 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 212022
SVRSLC
UTC025-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BIG WATER...OR ABOUT 18 MILES NORTHWEST OF
  PAGE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL TRACK
OVER THE SOUTHERN PORTION OF LAKE POWELL THROUGH 300 PM.

STRONG GUSTY WINDS...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING 
WILL ACCOMPANY THIS STORM. BOATERS ON THE SOUTHERN PORTION OF LAKE 
POWELL SHOULD SEEK SHELTER NEAR SHORELINES IMMEDIATELY. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3714 11185 3698 11176 3700 11133 3735 11142

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:40 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 9:40 AM MDT, 4 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT THU AUG 21 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA THROUGH FRIDAY.

.DISCUSSION...SUBSIDENCE BEHIND WEAK TROUGH MOVING FROM EXTREME
NORTHERN UTAH INTO SOUTHERN IDAHO IS ALLOWING SKIES TO CLEAR SOME
THIS MORNING. FORECAST WAS UPDATED EARLIER TO ALLOW FOR MORE
SUNSHINE TODAY AND THIS LOOKS GOOD. UPSTREAM SYSTEM IS REALLY QUITE
STRETCHED OUT FROM SOUTHERN TIP OF NEVADA TOWARD BAJA WITH ONLY WEAK
POSITIVE VORTICITY ADVECTION FORECAST TO MOVE UP ACROSS SOUTHWEST
UTAH BY NOON AND INTO WEST CENTRAL AND NORTHERN UTAH THIS AFTERNOON
AND EVENING, RESPECTIVELY. THIS FEATURE HOWEVER, WILL BE FIGHTING
AGAINST SOME RATHER WARM MID LEVEL TEMPERATURES WHICH WILL
TEND TO INHIBIT THE CONVECTION. CURRENT POPS LOOK GOOD AS THEY STAND
NOW, BUT MAY HAVE TO ADJUST UP OVER NORTHERN UTAH THIS AFTERNOON
AND EVENING IF VORT MAX SHOWS SIGNS OF WIPING OUT THIS WARM LAYER
AND CREATES GOOD THUNDERSTORM ACTIVITY.

THE FLOW ALOFT REMAINS ABOUT 20-25 KT TODAY OVER WESTERN PORTIONS
WHILE CLOSER TO THE CENTER OF THE HIGH NEAR SOUTHEAST UTAH THE FLOW
WILL BE MUCH LIGHTER. THEREFORE ANY THUNDERSTORMS SHOULD MOVE ALONG
WITHOUT MUCH THREAT OF FLASH FLOODING OVER WESTERN PORTIONS WHILE
THE SOUTHEAST WILL SEE A BETTER CHANCE.

SLC 333  CDC 334  STRUTHWOLF

.SLC...NONE.
Hazardous weather outlook, Aug 21, 7:30 AM MDT, 6 hours 52 minutes before
IDZ024-025-UTZ001>021-WYZ021-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

DEEP MOISTURE AND UNSTABLE AIR MASS WILL LEAD TO SHOWERS AND
THUNDERSTORMS TODAY WHICH COULD PRODUCE LOCAL HEAVY RAINFALL OVER
MUCH OF SOUTHWESTERN UTAH.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE THE AREA
THROUGH AT LEAST FRIDAY. THUNDERSTORMS DEVELOPING IN THIS AIRMASS
WILL BE ABLE TO PRODUCE HEAVY RAIN AND MAY PRODUCE FLASH
FLOODING...ESPECIALLY IN DRAINAGES THAT ARE PREDOMINANTLY ROCKY AND
IN AREAS WHERE FIRES HAVE REMOVED MOST OF THE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:35 PM MDTSevere Thunderstorm WarningSLCKane25 min
Aug 21, 4:33 PM MDTFlash Flood WarningSLCUtah57 min
Aug 21, 5:35 PM MDTFlash Flood WarningSLCUtah55 min

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.